Texas, 2011

Funnel Cloud in Texas, June 7, 2011

June 7, 2011 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted over Texas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted over Texas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 7, 3:07 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 7, 3:07 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
407 AM CDT TUE JUN 7 2011

.DISCUSSION...
ANOTHER DAY OF SCATTERED LATE AFTERNOON CONVECTION BEFORE REGION
GOES BACK INTO AN EXTENDED PERIOD OF NO RAIN. ANTECEDENT DRY SOIL
CONDITIONS UNDER FULL SUN WILL HAVE AFTERNOON NUMBERS AGAIN ACHIEVING
THE AVERAGE UPPER 90S TO LOWER 100S. MAXIMUM TEMPERATURE RECORDS
ON THE ISLAND AND IN THE CITY WILL ONCE AGAIN BE THREATENED AS
FORECAST TEMPERATURES EITHER MEET...OR EXCEED...RECORDS.

PROG SOUNDINGS AGAIN SHOW ELEVATED BASES WITHIN A RELATIVELY HIGH
PWAT AIR MASS (1.3 INCHES INLAND TO 1.6 INCHES AT COAST). UPPER
RIDGING STILL WEAK ENOUGH TO ALLOW HIGHER-ADVECTED VORTICITY IN FROM
THE EAST. NAM CONVECTIVE TEMPS IN THE MID TO UPPER 90S TO BE MEET
AROUND 20-21Z AND...WITH AMPLE CAPE OF 1500-2500 J/KG BEING FORECAST
...SCATTERED LATE AFTERNOON INTO EVENING THUNDERSTORMS SHOULD RUMBLE
ON THROUGH WITHIN (SOUTH)EASTERLY MID-LEVEL STEERING FLOW. MAYBE
HIGHER COVERAGE CLOSER THE COAST TODAY (?) PER LATEST 08Z ANALYSIS
DEPICTING A WEAK SURFACE BOUNDARY LYING ACROSS THE COASTAL COUNTIES.
MAIN THREAT WILL BE DAMAGING WIND WITH A SECONDARY THREAT THAT OF
LARGE HAIL. K-INDICES ARE ON THE DECLINE...AS IS THE NAM AND WRF
QPF...SO NOT EXPECTING AS MUCH AREAWIDE COVERAGE AS IN RECENT DAYS.

UPPER RIDGING WILL BE THE MAINSTAY THROUGH MID-JUNE...WITH 85H
TEMPS SLOWLY DECREASING BY A FEW DEGREES FROM THEIR CURRENT 20C TO
AROUND 17-18C VALUES. DURING MID TO LATE WEEK...AN ANTICIPATED MORE
ACTIVE SEA BREEZE WILL WORK IN TANDEM WITH THESE RELATIVELY COOLER
MID-LEVELS TO REGULATE AFTERNOON MAXIMUMS IN THE AVERAGE MIDDLE 90S.
AT THE MOMENT...RIDGING WILL BE STRONG ENOUGH TO SUPPRESS (OR DEFLECT)
ANY PASSING WEAK S/W DISTURBANCE. GENERALLY LOWER 5H HEIGHTS OVER
THE GULF WILL KEEP THE THREAT FOR ISOLATED OFFSHORE -TSRA ALIVE
THROUGH THE WEEKEND. ECMWF WANTS TO EXPAND UPPER RIDGE IN FROM THE
SOUTHWEST...WHILE GFS ALLOWS LOWER HEIGHTS TO INFLUENCE THE SE TX
COASTLINE. EITHER WAY...IT REMAINS DRY THROUGH MID MONTH WITH THE
GFS HINTING AT A RETURN TO SLIGHT CHANCE HEAT-OF-THE-DAY POPS THIS
TIME NEXT WEEK. 31

&&

.CLIMATE...
TODAYS HIGH TEMPERATURE RECORDS:
COLLEGE STATION: 104 F IN 1948
HOUSTON (IAH): 98 F IN 1980, 1977
GALVESTON: 91 F IN 2008

&&

.MARINE...
NO FCST CONCERNS. LIGHT ONSHORE WINDS AND LOW WINDS UFN.  47

&&

.AVIATION...
POSSIBLY SOME PATCHY FOG AT SOME LOCATIONS AROUND SUNRISE. SHOULD
QUICKLY BURN OFF AND BECOME VFR FOR THE REST OF THE DAY. MODELS NOT
SHOWING AS MUCH LATE AFTN AND EVENING SHRA/TSTM COVERAGE TODAY AS
THE PAST COUPLE. ANY ISO STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE DOWNBURSTS. THINK CB'S SHOULD PROBABLY SUFFICE
FOR MOST LOCATIONS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)     101  73  98  73  98 /  20  20  10  10  10
HOUSTON (IAH)              98  73  96  72  96 /  20  20  10  10  10
GALVESTON (GLS)            92  78  90  78  89 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31/47
Hazardous weather outlook, Jun 7, 5:52 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
652 AM CDT TUE JUN 7 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-081200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
652 AM CDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED ONCE AGAIN THIS AFTERNOON.
HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE IMMEDIATE COAST TO BETWEEN
98 AND 101 DEGREES ACROSS MANY INLAND COMMUNITIES. MID TO LATE AFTERNOON
HEAT INDICES WILL REACH 98 AND 104 DEGREES.

EXTREME HEAT...RELATIVELY HIGHER MOISTURE WITH ANOTHER POSSIBLE
EASTERN SHORTWAVE DISTURBANCE WILL RESULT IN WIDELY SCATTERED LATE
AFTERNOON TO EARLY EVENING SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG OR EVEN SEVERE. DAMAGING DOWNBURST
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT WITH LARGE HAIL BEING
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

The radar

The Houston radar (KHGX), 20 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
June 7, 9:45 AM CST
Where
Galveston County, 1.25 mi S of Texas City
Reported by
Public
Coordinates
29.382, -94.897

A funnel cloud was sighted over Texas City.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297402.